fbpx

Discontinuing Medications in the Elderly

You’re probably aware I’m an advocate for simple, rationale use of medications.  This means that at times we might consider reducing or discontinuing medications that may not be appropriate anymore for various reasons.  There is a right way to discontinue medications and when you hear the geriatric mantra of “start low go slow”, the “go slow” applies to discontinuing or reducing medications as well as increasing medications (with a few exceptions).

Here’s an example:  An individual was on Reglan 10 mg four times daily for about 6-12 months for issues with nausea and vomiting.  The patient was started at 5 mg twice daily and titrated upward over a period of a couple months to their current dosing.  They did not have gastroparesis, and have not had any GI symptoms for the last month or two.  The physician had been questioned if this medication could possibly be reduced as the patient had been asymptomatic for a while. I’ve seen prescribers discontinue this dose before, and my simple question is why?  In this case, in the absence of adverse effects, serious interaction etc. why pull out the rug without slowly tapering?  The medication was tapered up slowly, so why increase the likelihood of failing off of the medication by going to all or none?

Written By Eric Christianson

May 18, 2014

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories